HENRY M. FREY, M.D.; ANNE A. GERSHON, M.D.; WILLIAM BORKOWSKY, M.D.; WARD E. BULLOCK, M.D.
FREY HM, GERSHON AA, BORKOWSKY W, BULLOCK WE. Fatal Reaction to Dapsone During Treatment of Leprosy. Ann Intern Med. 1981;94:777-779. doi: 10.7326/0003-4819-94-6-777
Download citation file:
Published: Ann Intern Med. 1981;94(6):777-779.
A Burmese boy being treated with dapsone (diaminodiphenylsulfone [DDS]), 100 mg daily, for lepromatous leprosy had a fatal reaction to the drug 3 weeks after therapy was started. The clinical symptoms and progression of illness conform well to a "DDS syndrome" first described in the early 1950s. Although the syndrome clinically resembles infectious mononucleosis, neither Epstein-Barr virus nor cytomegalovirus was implicated as an etiologic agent in this case. The syndrome has been recognized during initiation of dapsone therapy for lepromatous leprosy and has led to the use of a prolonged induction period with initial dosages as low as 25 mg/week. However, because dapsone resistance has been recognized in some strains of Mycobacterium leprae, slow induction of therapy has been replaced with the schedule used for this patient. This report of a fatal reaction to dapsone emphasizes the need for caution when initiating therapy with the drug at full dosage.
Learn more about subscription options.
Register Now for a free account.
Infectious Disease, Mycobacterial Infections.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only